FDA Approves Botulinum Toxin Injection for Pediatric Spasticity

Share this content:
FDA Approves Botulinum Toxin Injection for Pediatric Spasticity
FDA Approves Botulinum Toxin Injection for Pediatric Spasticity

The US FDA has approved Dysport® (abobotulinumtoxinA), the first botulinum toxin approved for the treatment of lower limb spasticity in pediatric patients aged ≥2 years.

The approval is based on results from a phase 3 randomized, double-blind, placebo controlled trial in 235 patients aged 2 to 17 years with cerebral palsy and dynamic equinus foot deformity.

“This approval means that, for the first time, physicians have a FDA-approved botulinum toxin with recommended dosing guidance for the treatment of children two years of age and older with lower limb spasticity based on a large registrational study,” said Ann Tilton, MD, of Louisiana State University School of Medicine.

In the trial, patients were randomized to receive either Dysport 10 units/kg or placebo injection in the calf muscle. Those in the treatment group experienced a statistically significant improvement in mean change from baseline in Modified Ashworth scale score in the ankle plantar flexor muscle tone as well as mean Physician's Global Assessment response to treatment score at week 4 and week 12. The majority of patients in the study were eligible for retreatment between weeks 16 and 22, while some patients' responses were longer.

The most common adverse events observed across all groups were nasopharyngitis, upper respiratory tract infection, influenza, pharyngitis, cough, and fever.

Providers should note that Dysport comes with a black box warning that cautions the spread of botulinum toxin from the area of injection. This may cause symptoms consistent with botulism, including difficulty swallowing and breathing that can be life-threatening. Other symptoms associated with botulinum toxin include muscle weakness, diplopia, blurred vision, ptosis, dysphagia, and incontinence. These symptoms may occur hours or weeks after injection.

In patients with pre-existing neuromuscular disorders, use of botulinum toxin may cause severe dysphagia and respiratory compromise.

For more information, go here.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus